Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Sioux Falls, SD

May 24, 2018Bon Homme County, Hutchinson County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2018, 5:17 PM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 5:17 PM CDT (22:17 UTC)
Expired
May 24, 2018, 6:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:22 PM CDTHAIL 13 W Scotland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS53 KFSD 242217
SVRFSD
SDC009-067-135-242300-
/O.NEW.KFSD.SV.W.0032.180524T2217Z-180524T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
517 PM CDT THU MAY 24 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bon Homme County in southeastern South Dakota...
  Northwestern Yankton County in southeastern South Dakota...
  Eastern Hutchinson County in southeastern South Dakota...

* Until 600 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located near Kaylor, or 9
  miles north of Tyndall, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Scotland around 535 PM CDT.
  Menno around 555 PM CDT.

Other locations impacted by this severe thunderstorm include Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 9783 4317 9799 4343 9772 4321 9743
TIME...MOT...LOC 2217Z 224DEG 19KT 4313 9784 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
827 
WWUS53 KFSD 242236
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
536 PM CDT THU MAY 24 2018

SDC009-135-242246-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Bon Homme SD-Yankton SD-
536 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME AND
NORTHWESTERN YANKTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2236Z 227DEG 23KT 4321 9771 

$$

SDC067-242300-
/O.CON.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Hutchinson SD-
536 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN HUTCHINSON COUNTY...

At 536 PM CDT, a severe thunderstorm was located near Scotland, or 17
miles northeast of Tyndall, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Menno around 550 PM CDT.

Other locations impacted by this severe thunderstorm include Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2236Z 227DEG 23KT 4321 9771 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
389 
WWUS53 KFSD 242251
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
551 PM CDT THU MAY 24 2018

SDC067-242300-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-180524T2300Z/
Hutchinson SD-
551 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUTCHINSON COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4317 9764 4317 9785 4343 9772 4324 9747
TIME...MOT...LOC 2250Z 224DEG 19KT 4326 9764 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu May 24 2018

The right entrance region of the upper level jet was spreading
northward through central Nebraska this afternoon. Just ahead of
this was an area of weak mid level convergence along the eastern
fringes of the strong EML. This has allowed the ACCAS field to
expand into southeast SD and scattered showers and isolated
thunderstorms have developed. As elevated as these storms are they
will likely struggle to become severe, but a few stronger storms
will be possible with hail to quarters, wind gusts to 50 mph and
brief heavy rainfall. As this wave lifts north drier air was working
in in the low and mid levels into central SD and central Nebraska. A
relatively weak boundary was shifting east into central and eastern
SD late this afternoon and could serve as a focus for thunderstorm
development if surface heating is substantial enough. Soundings
suggest that something close to 87 to 88 degrees will be needed to
break the cap. If this happens CAPE values of 2500 J/kg and about 20
knots of shear will provide enough energy to bring the chance for
hail to the size of golf balls as well as 65 mph winds. This threat
is conditional on breaking the cap and there is still a threat for
thunderstorms to struggle to develop. At 3 pm there was very little
cumulus activity along this front.

Hot and dry pattern for Friday into the weekend as upper level ridge
builds across the plains.  Could see a few fair weather cumulus
develop across the east, where there is a bit more moisture in the
boundary layer.  Further to the west, looks mostly sunny with full
heating.  850 hpa temps approach 20C by late in the day, leading to
highs in the upper 80s to lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM CDT Thu May 24 2018

Temperatures continue to warm aloft into the weekend, leading to
slightly warmer conditions.  Surface high across the central plains
gradually shifts east through the day on Saturday leading to
increasing southerly flow and increasing moisture.  Because of this,
have slightly higher temperatures on Saturday, but higher heat index
values on Sunday.  At this point, end up a few degrees shy of heat
advisory criteria, but will still be important to keep heat safety
in mind given the early nature of this heat wave.

Upper ridge starts to break down on Monday as upper level low across
the west slowly works east.  There are timing differences on how
quickly this system approaches, with the GFS being a bit quicker
than the ECMWF. There is an outside chance of a storm on Monday, but
more widespread activity looks to be possible on Tuesday into
Wednesday.  While instability looks to be a little stronger than
this week, shear profiles look to be week limiting overall severe
potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 134 PM CDT Thu May 24 2018

Isolated to scattered thunderstorms will be possible from mid
afternoon through about 3z. The chance in any one location is
fairly low so no mention of thunderstorms will be included in the
TAF. Outside of any thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, May 24, 3:47 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 PM CDT Thu May 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-252100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
347 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Additional isolated to scattered storms will be possible, mainly
in the evening. A few storms may be strong to severe, with hail
to the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Unseasonable heat will build into the region Friday into the
Memorial Day weekend. At this time, the warmest temperatures are
expected Saturday and Sunday, when highs in the 90s may be common
across the region. This heat combined with modest humidity may
result in heat indices in the mid to upper 90s, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Local storm report, May 24, 5:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             6 S DANTE               42.95N 98.19W
05/24/2018  E1.25 INCH       CHARLES MIX        SD   PUBLIC

            HAIL COVERED THE GROUND.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:51 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix39 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.